The Truth About Penicillin Allergykmattikalli@gmail.com
WHAT IS A PENICILLIN ALLERGY?If you have ever taken an antibiotic from the penicillin family and had symptoms like rash, trouble breathing, vomiting or even a runny nose, you may have had a reaction to penicillin. Some reactions are actually common side effects of the medication. Other reactions may be signs of an allergy. Allergies happen when your immune system responds abnormally to something that is meant to be safe for your body. Some people were told they had an allergic reaction to penicillin as a child and they carry this label with them into adulthood.
YOU CAN HANDLE THE TRUTH!Did you know that 10% of the population believes they have a penicillin allergy, but LESS THAN 1% actually have one? That’s a BIG DIFFERENCE! Carrying the label of a penicillin allergy in your medical records can limit your doctors from using one of the best antibiotics available to treat your infections. This leads to second choice antibiotics being used, bacteria that are able to overcome antibiotics (resistance), more side effects and higher healthcare costs. Did you know that 80% of people who had a penicillin allergy LOSE the allergy over a 10-year period? Even in the case of severe allergic reaction (anaphylaxis), individuals can still lose their allergy over time.
ARE YOU BELIEVING A LIE?Don’t worry! There is a way for you to find out if you really are allergic to penicillin. Here’s what you can do:
- Talk to your allergist!
- He or she will listen to you recount what happened when you took penicillin
- Your allergist will decide if testing it right for you
- You can find a convenient time to schedule your penicillin test at one of our many locations